The Vestibular Migraine Community

New to forum, may have made mistake


#1

Hi all,

I am new so here’s a history:

In March of 2015 I woke one night with nausea, got sick then felt a rush from the back of my head. The violent vertigo then started dropping me to floor with constant vomiting. My husband was with me and after 45 minutes we called an ambulance. After tests they concluded it was probably due to a bug. I recovered fine.

July 2015 exact thing happened again. After this I haven’t had a “normal” day.
My days consist of these in various degrees:
Slight dizziness
Ear pain/popping
Waves of pressure going through head
Light sensitivity
Noise sensitivity
Nausea
Flashing lights
Neck stiffness/ aching
Vertigo
Tinnitus
Etc.

I was diagnosed with MAV after seeing ent specialist and doing the tests such as spinning chair etc. I do not have BPPV. I have had ocular migraines since my teens but no traditional migraine headaches. The traditional migraine diet helped a lot. I do not take any meds at all.

For a few reasons I recently decided to take Lexapro. I was on 5mg for three days and on 4th day had a reaction to it. Nausea, dizzy, waves going through my head followed with anxiety through my body ,(there’s no good way to explain that one) among other things.

I haven’t taken it for 6 days now and I keep getting a rushing through the back of my head with an anxious feeling along with nausea. Have I messed up my brain and thrown it out of whack even more by taking an SSRI? Has anyone else experienced this?

Thanks for any input on this.


#2

Just sounds like your underlying condition is fluctuating? Sometimes people are quick to judge the meds whereas it was in fact the underlying condition that was driving the symptoms. Meds are meant to improve your quality of life. Generally they do but there are occasions when people don’t get on with them. I did not get on with Propanolol but Amitriptyline worked like a treat. I did have lots of relapses and fluctuations in symptoms but didn’t blame the med.


#3

Thanks for your reply turnaround, you are right, it could totally just be me fluctuating.


#4

:slight_smile: Hang in there! This one is tough. It’s often tricky to know what is causing what. And anxiety naturally can play a role.


#5

If it seems to become continuous, seek help from a competent neurologist. There really isn’t a specific test for vestibular or traditional migraines. Both are considered to be diagnoses of exclusion. This means that a doctor may make an educated guess that this is your problem, but inner tumors, brain stem lesions, auditory canal issues, even MS can cause similar symptoms. The true etiology of VMs is actually not known, hence no test. What doctors can do is rule out other possible diagnoses. Certainly, the treatments for VM are not particularly dangerous though some care with hypotension may be warranted if you try propanolol or verapamil.

Hang in there. If you can’t take it start the process of seeing doctors.l


#6

Thank you! I have ups and downs and things are good enough that I will not pursue any meds. Hopefully it will stay that way.


#7

Yes hopefully. Best of luck!!


#8

have you had various ENT tests to have Meniere’s ruled out? i.e. if you have those symptoms but ENT tests are ‘normal’ then it often points to migraine.

if it is migraine, then some meds could stir it up before helping, or you might just not get on with them. basically any change can temporarily effect symtpoms, so starting and then stopping a strong medication could definitely do that. it will settle down again, i’m sure, back to your ‘baseline’, whatever that is!

i tried amatryptiline for a few days and then stopped - my brain seemed to go loopy for about a week before settling down again.

if you don’t get on with that med, go back to the dr and ask to try something else.

Pizotifen seems to be working for me - has some side effects, mostly extreme lethargy when you start or up the dose, but i’m so much better than i was before i started it. (if you are in the US you can’t get it though - unless you get it from Canada).

good luck!


#9

Yes I did have the tests to rule out Menieres. Thanks for your advice on the meds as well!! I will go back to the doctors and try another medication, I’m just not ready to do it quite yet.